Comptes Rendus
Numerical Analysis/Mathematical Problems in Mechanics
A boundary matching micro/macro decomposition for kinetic equations
Comptes Rendus. Mathématique, Volume 349 (2011) no. 7-8, pp. 479-484.

We introduce a new micro/macro decomposition of collisional kinetic equations which naturally incorporates the exact space boundary conditions. The idea is to write the distribution function f in all its domain as the sum of a Maxwellian adapted to the boundary (which is not the usual Maxwellian associated with f) and a reminder kinetic part. This Maxwellian is defined such that its ‘incoming’ velocity moments coincide with the ‘incoming’ velocity moments of the distribution function. Important consequences of this strategy are the following: (i) No artificial boundary condition is needed in the micro/macro models and the exact boundary condition on f is naturally transposed to the macro part of the model; (ii) It provides a new class of the so-called ‘Asymptotic Preserving’ (AP) numerical schemes: such schemes are consistent with the original kinetic equation for all fixed positive value of the Knudsen number ε, and if ε0 with fixed numerical parameters then these schemes degenerate into consistent numerical schemes for the various corresponding asymptotic fluid or diffusive models. Here, the strategy provides AP schemes not only inside the physical domain but also in the space boundary layers. We provide a numerical test in the case of a diffusion limit of the one-group transport equation, and show that our AP scheme recovers the boundary layer and a good approximation of the theoretical boundary value, which is usually computed from to the so-called Chandrasekhar function.

Nous introduisons une nouvelle décomposition micro/macro pour les équations cinétiques collisionnelles qui tient compte de façon exacte des conditions aux bords en espace. Lʼidée est de décomposer la fonction de distribution f en une Maxwellienne adaptée au bord (qui nʼest pas la Maxwellienne usuelle associée à f) et une partie cinétique restante. Cette nouvelle Maxwellienne est définie de sorte que ses moments « entrants » en vitesse soient les mêmes que les moments « entrants » de f. Des conséquences importantes de cette stratégie sont les suivantes : (i) Aucune condition artificielle nʼest nécessaire et les conditions de bord sur f sont naturellement transposées sur la partie macroscopique de la décomposition ; (ii) La stratégie produit une nouvelle classe de schémas dits « Asymptotic Preserving » (AP) : ces schémas sont consistants avec le modèle cinétique original pour toute valeur positive du nombre de Knudsen ε, et si ε0 et les paramètres numériques sont fixés, alors ces schémas dégénèrent en des schémas qui sont consistants avec les divers modèles asymptotiques associés. Ici, les schémas obtenus reproduisent très bien les couches limites diffusives. Nous donnons un résultat numérique dans le cas dʼune limite de diffusion et montrons que la valeur au bord théorique (calculée habituellement à partir de la fonction de Chandrasekhar) est bien approchée numériquement.

Received:
Accepted:
Published online:
DOI: 10.1016/j.crma.2011.02.002
Mohammed Lemou 1; Florian Méhats 2

1 IRMAR, CNRS & université de Rennes 1, campus de beaulieu, 35042 Rennes, France
2 IRMAR & université de Rennes 1, campus de beaulieu, 35042 Rennes, France
@article{CRMATH_2011__349_7-8_479_0,
     author = {Mohammed Lemou and Florian M\'ehats},
     title = {A boundary matching micro/macro decomposition for kinetic equations},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {479--484},
     publisher = {Elsevier},
     volume = {349},
     number = {7-8},
     year = {2011},
     doi = {10.1016/j.crma.2011.02.002},
     language = {en},
}
TY  - JOUR
AU  - Mohammed Lemou
AU  - Florian Méhats
TI  - A boundary matching micro/macro decomposition for kinetic equations
JO  - Comptes Rendus. Mathématique
PY  - 2011
SP  - 479
EP  - 484
VL  - 349
IS  - 7-8
PB  - Elsevier
DO  - 10.1016/j.crma.2011.02.002
LA  - en
ID  - CRMATH_2011__349_7-8_479_0
ER  - 
%0 Journal Article
%A Mohammed Lemou
%A Florian Méhats
%T A boundary matching micro/macro decomposition for kinetic equations
%J Comptes Rendus. Mathématique
%D 2011
%P 479-484
%V 349
%N 7-8
%I Elsevier
%R 10.1016/j.crma.2011.02.002
%G en
%F CRMATH_2011__349_7-8_479_0
Mohammed Lemou; Florian Méhats. A boundary matching micro/macro decomposition for kinetic equations. Comptes Rendus. Mathématique, Volume 349 (2011) no. 7-8, pp. 479-484. doi : 10.1016/j.crma.2011.02.002. https://comptes-rendus.academie-sciences.fr/mathematique/articles/10.1016/j.crma.2011.02.002/

[1] M. Bennoune; M. Lemou; L. Mieussens Uniformly stable numerical schemes for the Boltzmann equation preserving compressible Navier–Stokes asymptotics, J. Comput. Phys., Volume 227 (2008) no. 8, pp. 3781-3803

[2] B. Dubroca; A. Klar Prise en compte dʼun fort déséquilibre cinétique par un modèle aux demi-moments, C. R. Acad. Sci. Paris, Ser. I, Volume 335 (2002) no. 8, pp. 699-704

[3] S. Jin; L. Pareschi; G. Toscani Uniformly accurate diffusive relaxation schemes for multiscale transport equations, SIAM J. Num. Anal., Volume 38 (2000), pp. 913-936

[4] A. Klar An asymptotic-induced scheme for nonstationary transport equations in the diffusion limit, SIAM J. Num. Anal., Volume 35 (1998), pp. 1073-1094

[5] A. Klar An asymptotic preserving numerical scheme for kinetic equations in the low Mach number limit, SIAM J. Num. Anal., Volume 36 (1999), pp. 1507-1527

[6] M. Lemou; L. Mieussens A new asymptotic preserving scheme based on micro-macro formulation for linear kinetic equations in the diffusion limit, SIAM J. Sci. Comp., Volume 31 (2008) no. 1, pp. 334-368

[7] M. Lemou Relaxed micro/macro schemes for kinetic equations, C. R. Acad. Sci. Paris, Ser. I, Volume 348 (April 2010) no. 7–8, pp. 455-460

[8] M. Lemou, F. Méhats, Asymptotic Preserving schemes for kinetic equations including boundary layers, in preparation.

Cited by Sources:

Articles of potential interest

Relaxed micro–macro schemes for kinetic equations

Mohammed Lemou

C. R. Math (2010)


Multiscale numerical schemes for kinetic equations in the anomalous diffusion limit

Nicolas Crouseilles; Hélène Hivert; Mohammed Lemou

C. R. Math (2015)


Prise en compte d'un fort déséquilibre cinétique par un modèle aux demi-moments

Bruno Dubroca; Axel Klar

C. R. Math (2002)